This month, Eric D. Jacobsen, MD, weighs in on administering CHOP-based therapy to a patient diagnosed with peripheral T-cell lymphoma, not otherwise specified (PTCL-NOS).
I recently saw a 65-year-old veteran with an exfoliating rash and hypopigmented areas that has persisted for almost two years. It was more pronounced on his face, the soles of his feet, and his hands. He also had hypopigmented areas on his lower extremities. He was initially treated for psoriasis and atopic dermatitis and was recently treated with mycophenolic acid for autoimmune dermatitis. On a recent examination I found him to have full-blown lymphadenopathy in his neck, axilla, and groin (no abdominal or mediastinal enlarged nodes were detected) with radiographic SUV as high as 40. His LDH was high and he had patchy BM involvement. Peripheral blood flow showed T cell expressing CD2, CD3, and CD5 with loss of CD7. Abnormal T cells expressed exclusively CD4, and the diagnosis was peripheral T-cell lymphoma NOS. I reviewed the LN biopsy and it appears effaced with large cells. Further stains are pending. I was planning to treat the patient with romidepsin, but I couldn’t find any literature to use this for transformed or high-grade lymphoma. Should I give him CHOP/CHOEP-based therapy? He is not a transplant candidate.
Experts Make the Call
Eric D. Jacobsen, MD
Clinical Director, Adult Lymphoma Program
Assistant Professor of Medicine,
Harvard Medical School
Dana Farber Cancer Institute
This sounds like cutaneous T-cell lymphoma/Sézary syndrome based on the two-year history of rash preceding adenopathy, although peripheral T-cell lymphoma (PTCL) with skin involvement is a possibility. Assuming that the lymph node biopsy confirms involvement with PTCL, I think CHOP would be an appropriate therapy. If the patient is not a candidate for multi-agent chemotherapy, or if his disease relapses, then belinostat or romidepsin would be reasonable choices.
I have a 73-year-old male patient with the following characteristics: severe macrocytic anemia; hemoglobin 7.4 gm/dL; atypical monocytes 1.6k/μL in peripheral smear and confirmed by flow cytometry; bone marrow hypercellular (80%); severe erythroid hypoplasia; 1 percent to 3 percent blasts; JAK2-negative; FISH-negative myelodysplastic syndromes panel; erythropoietin >797 mIU/mL; immunoglobulin M parvo-ve; clinically chronic myelomonocytic leukemia 1. I doubt that he will respond to darbepoetin alfa. How should he be managed?
How would you respond? Email us at firstname.lastname@example.org.
Disclaimer: ASH does not recommend or endorse any specific tests, physicians, products, procedures, or opinions, and disclaims any representation, warranty, or guaranty as to the same. Reliance on any information provided in this article is solely at your own risk.
I would give this gentleman CHOEP chemotherapy if he is fit to tolerate it. German data say in the >60 age group CHOP might be safer, but I would assess patient fitness and decide based on that.
Paolo Gallipoli, PhD
University of Cambridge
Cambridge, United Kingdom
Treat him with EPOCH.
Steven Kalter, MD
San Antonio, TX
Patrick Judson, MD
Scully Welsh Cancer Center
Vero Beach, FL
This patient has transformed mycosis fungoides or Sézary syndrome (i.e., CTCL), as opposed to PTCL-NOS. The two are easy to confuse histopathologically, although they can be distinguished mostly on clinical grounds, and because he has a two year history of rash and his lymphadenopathy is limited to superficial lymph node stations, sparing the abdominal, retroperitoneal, and mediastinal/hilar stations. This is unusual in PTCL-NOS. I would want to know if this patient has circulating abnormal T cells, so peripheral blood flow is an essential part of the work-up for this patient. Based on this assessment, I would NOT give him CHOP or CHOEP. Romidepsin would be a much more appropriate modality of therapy, but the FDA label is for relapsed/refractory disease, not frontline treatment. The best choice of therapy will depend in part on the extent of peripheral blood involvement. If the patient has a high burden of disease in the blood (i.e., >10,000 Sézary cells/uL), I would debulk him with low-dose alemtuzumab (10-15 mg subcutaneous three times a week) until the Sézary cells have cleared, and then I would follow up with extracorporeal photopheresis (ECP), interferon, and bexarotene. If the patient has a low burden of disease in the blood, I would start him on ECP, interferon, and bexarotene. If the patient does not achieve a complete response with this approach, or relapses, I would switch him to romidepsin.
Pierluigi Porcu, MD
Sidney Kimmel Cancer Center at Jefferson
I would like to know if it is ALK-positive as this may have prognostic implications. It would be interesting to see if it is positive for CD30. If I were to see this gentleman outside of a clinical trial, I would offer him CHOEP or EPCOH, although CHOP would be as good as the others. Because of his age, I also would pursue transplantation.
Eduardo E. Reynoso, MD
Hospital Espanol de Mexico
Kristina Carlson, MD, PhD
Uppsala University Hospital
If you are thinking this lymphoma is a transformation from a former cutaneous T-cell lymphoma, another alternative would be the administration of pralatrexate.
Amado Karduss, MD
Instituto de Cancerologia
I would treat the patient with cyclosporine.
Vinni Juneja, MD
Hematology Oncology Associates, LTD
The diagnosis on the node biopsy of PTCL without biopsy of the skin rash is questionable. For instance, if he has mycosis fungoides or ATLL with skin and nodal involvement, the treatment and goals of therapy might be vastly different. I would need a representative skin biopsy and HTLV 1 before creating a treatment plan.
Lauren C. Pinter-Brown, MD
University of California, Irvine
Orange County, CA
I would give this patient CHOP chemotherapy.
Chitra Raj Rajagopal, MD
Georgetown University Hospital
I would try CHOP/CHOEP.
Franz R. Bauer, MD
In this setting, I would use CHOP. If positive for CD30, then add brentuximab.
Barry H. Kaplan, MD, PhD
Queens Medical Associates
Fresh Meadows, NY
Marvin Diaz-Lacayo, MD
I would give CHOEP.
Jorge Ayub, MD
Florida Cancer Specialists & Research Institute